Cilt 47, Sayı 1, Sayfalar 25 - 30

Drug Induced Liver Injury (DILI): a short review

Müzeyyen Çeliksöz [1] , buket hun [2] , gül özhan [3]

40 56

Abstract  

Drug-induced liver injury (DILI) is defined as a liver injury caused by divers medications, herbs, or other xenobiotics, leading to deficiencies in liver functions with the elimination of other diagnosis. DILI is prevalent in the world and can result in serious clinical outcome and has possibly fatal outcome.  Drug-induced liver injury (DILI) has an estimated annual incidence between 10 and 15 per 10,000 to 100,000 persons exposed to prescription medications. DILI accounts for approximately 10 percent of all cases of acute hepatitis and it is the most common cause of acute liver failure in the United States. Liver injury appeared after approval for marketing also has restricted the use of many drugs, including isoniazid, labetalol, trovafloxacin, tolcapone, and felbamate. DILI is currently the single major cause for discontinuation of a new compound in development or for withdrawal of a successfully launched drug from the market. In this review, we researched that multiple mechanisms of liver injury for drugs and herbal preparations, and several potential risk factors have been identified including age, gender, pharmacy, alcohol consumption, and genetic variability. 

Drug Induced Liver Injury,Hepatotoxicity,Drug withdrawal
  • Abdualmjid RJ and Sergi C (2013). Hepatotoxic botanicals - An evidence-based systematic review. J Pharm Pharm Sci 16(3): 376-404.
  • Björnsson ES (2016). Hepatotoxicity by drugs: the most common ımplicated agents. Int J Mol Sci 17(2): 224.
  • Björnsson ES and Hoofnagle JH (2016). Categorization of drugs implicated in causing liver injury: Critical assessment based on published case reports. Hepatology 63(2): 590–603.
  • Boelsterli UA and Lim PLK (2007). Mitochondrial abnormalities-a link to idiosyncratic drug hepatotoxicity? Toxicol Appl Pharmacol 220(1): 92–107.
  • Bunchorntavakul C and Reddy KR (2013). Review article: herbal and dietary supplement hepatotoxicity. Aliment Pharmacol Ther 37(1): 3–17.
  • Chalasani N, Fontana RJ, Bonkovsky HL, et al. (2008). Causes, clinical features, and outcomes from a prospective study of drug-ınduced liver ınjury in the United States. Gastroenterol 135(6): 1924–1934.
  • Chen M, Suzuki A, Borlak J, et al. (2015). Drug-induced liver injury: Interactions between drug properties and host factors. J Hepatol 63(2): 503–514.
  • Clinical P (2009). Guidance for ındustry drug-ınduced liver ınjury : premarketing clinical evaluation. Drug Safety (July): 28.
  • Dağ MS, Aydınlı M, Öztürk ZA, et al. (2014). Drug- and herb-induced liver injury: a case series from a single center. Turk J Gastroenterol 25: 41–45.
  • Dara L, Hewett J, Lim JK. (2008). Hydroxycut hepatotoxicity: a case series and review of liver toxicity from herbal weight loss supplements. World J Gastroenterol 14(45): 6999–7004.
  • Fontana RJ, Watkins PB, Bonkovsky HL, et al. (2009). Drug-induced liver injury network (DILIN) prospective study: rationale, design and conduct. Drug Safety 32(1): 55–68.
  • Gómez-Lechón MJ, Tolosa L, Donato MT. (2015). Metabolic activation and drug-induced liver injury: in vitro approaches for the safety risk assessment of new drugs. J Appl Toxicol 36(6): 752-768.
  • Han D, Dara L, Win S, et al. (2013). Regulation of drug-induced liver injury by signal transduction pathways: critical role of mitochondria. Trends Pharmacol Sci 34(4): 243–253.
  • Hussaini SH and Farrington EA. (2014). Idiosyncratic drug-induced liver injury: an update on the 2007 overview. Expert Opin Drug Saf 13(1): 67–81.
  • Jaeschke H, McGill MR, Ramachandran A. (2012). Oxidant stress, mitochondria, and cell death mechanisms in drug-induced liver injury: Lessons learned from acetaminophen hepatotoxicity. Drug Metab Rev 44(1): 88–106.
  • Kaplowitz N (2005). Idiosyncratic drug hepatotoxicity. Nat Rev Drug Discov 4: 489–499.
  • Korth C (2014). Drug-induced hepatotoxicity of select herbal therapies. J Pharm Practice 27(6): 567–572.
  • Köck K, Ferslew BC, Netterberg I, et al. (2014). Risk factors for development of cholestatic drug-induced liver injury: inhibition of hepatic basolateral bile acid transporters multidrug resistance-associated proteins 3 and 4. Drug Metab Dispos 42: 665–674.
  • Kramer JR, Giordano TP, Souchek J, et al. (2005). Hepatitis C coinfection increases the risk of fulminant hepatic failure in patients with HIV in the HAART era. J Hepatol 42(3): 309–314.
  • Larrey D and Faure S (2011). Herbal medicine hepatotoxicity: a new step with development of specific biomarkers. J Hepatol 54(4): 599–601.
  • Navarro VJ and Lucena MI. (2014). Hepatotoxicity induced by herbal and dietary supplements. Semin Liver Dis 34(2): 172–193.
  • Njoku DB. (2014). Drug-induced hepatotoxicity: Metabolic, genetic and immunological basis. Int J Mol Sci 15(4): 6990–7003.
  • Oh SJ, Cho JH, Son CG (2015). Systematic review of the incidence of herbal drug-induced liver injury in Korea. J Ethnopharmacol 159: 253–256.
  • Ostapowicz G, Fontana RJ, Schiødt FV, et al. (2002). Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med 137:947.
  • Parts, CFR, Human Services and Room G (2012). Department of Health and Human services 77 (227): 1–34.
  • Sgro C, Clinard F, Ouazir K, et al. (2002). Incidence of drug-induced hepatic injuries: a French population-based study. Hepatol 36(2): 451–455.
  • Spengler U, Lichterfeld M, Rockstroh JK (2002). Antiretroviral drug toxicity - a challenge for the hepatologist? J Hepatol 36(2): 283–294.
  • Suk KT and Kim DJ (2012). Drug-induced liver injury: present and future. Clin Mol Hepatol 18(3): 249.
  • Temple R (2006). Hy’s law : predicting serious hepatotoxicity. Pharmacoepidemiol Drug Saf 15(4): 241–243.
  • Teschke R and Eickhoff A (2015). Herbal hepatotoxicity in traditional and modern medicine: Actual key issues and new encouraging steps. Front Pharmacol 6: 1–40.
  • Teschke R, Schwarzenboeck A, Eickhoff A, et al. (2013). Clinical and causality assessment in herbal hepatotoxicity. Expert Opin Drug Saf 12(3): 339–366.
  • Vree JM, Jacquemin E, Sturm E, et al. (1998). Mutations in the MDR3 gene cause progressive familial intrahepatic cholestasis. Proc Natl Acad Sci USA 95: 282–287.
  • Wu C-P, Hsieh C-H, Wu Y-S. (2011). The emergence of drug transporter-mediated multidrug resistance to cancer chemotherapy. Mol Pharm 8: 1996–2011.
Konular Farmakoloji ve Eczacılık
Dergi Bölümü Review
Yazarlar

Yazar: Müzeyyen Çeliksöz
E-posta: muzeyyen.celiksoz@gmail.com
Ülke: Turkey


Yazar: buket hun
E-posta: bukethun@gmail.com

Yazar: gül özhan
E-posta: gulozhan@istanbul.edu.tr

Bibtex @ { iujp294054, journal = {Istanbul Journal of Pharmacy}, issn = {2548-0731}, address = {İstanbul Üniversitesi}, year = {}, volume = {47}, pages = {25 - 30}, doi = {10.5152/IstanbulJPharm.2017.005}, title = {Drug Induced Liver Injury (DILI): a short review}, language = {en}, key = {cite}, author = {özhan, gül and hun, buket and Çeliksöz, Müzeyyen} }
APA Çeliksöz, M , hun, b , özhan, g . (). Drug Induced Liver Injury (DILI): a short review. Istanbul Journal of Pharmacy, 47 (1), 25-30. DOI: 10.5152/IstanbulJPharm.2017.005
MLA Çeliksöz, M , hun, b , özhan, g . "Drug Induced Liver Injury (DILI): a short review". Istanbul Journal of Pharmacy 47 (): 25-30 <http://dergipark.gov.tr/iujp/issue/30716/294054>
Chicago Çeliksöz, M , hun, b , özhan, g . "Drug Induced Liver Injury (DILI): a short review". Istanbul Journal of Pharmacy 47 (): 25-30
RIS TY - JOUR T1 - Drug Induced Liver Injury (DILI): a short review AU - Müzeyyen Çeliksöz , buket hun , gül özhan Y1 - 2017 PY - 2017 N1 - doi: 10.5152/IstanbulJPharm.2017.005 DO - 10.5152/IstanbulJPharm.2017.005 T2 - Istanbul Journal of Pharmacy JF - Journal JO - JOR SP - 25 EP - 30 VL - 47 IS - 1 SN - 2548-0731- M3 - doi: 10.5152/IstanbulJPharm.2017.005 UR - http://dx.doi.org/10.5152/IstanbulJPharm.2017.005 Y2 - 2017 ER -
EndNote %0 Istanbul Journal of Pharmacy Drug Induced Liver Injury (DILI): a short review %A Müzeyyen Çeliksöz , buket hun , gül özhan %T Drug Induced Liver Injury (DILI): a short review %D 2017 %J Istanbul Journal of Pharmacy %P 2548-0731- %V 47 %N 1 %R doi: 10.5152/IstanbulJPharm.2017.005 %U 10.5152/IstanbulJPharm.2017.005